Prolonged ED medications have been linked to increased risk of depression, anxiety, and suicide, according to a new study from the University of Michigan.
The research, published in the journal Archives of General Psychiatry, looked at more than 7,000 men in the United States and Canada, and was funded by the National Institutes of Health.
“In general, ED medications can be a great tool for treating depression, but there are several factors that can increase risk for depression,” said lead study author Kristin Lohr, a doctoral student in the department of psychiatry at U-M.
The authors used data from the National Health and Nutrition Examination Survey, the largest survey of US adults, which collects information on the health of Americans aged 18 and older.
They also tracked the use of different medications for erectile function, such as erectile-dysfunction medications, progesterone pills, and dihydrotestosterone (DHT).
They also looked at other symptoms of depression and anxiety, such a decreased libido, irritability, and suicidal thoughts, symptoms that can also be associated with prolonged ED medications.
The researchers found that those who took prolonged ED drugs were at higher risk for having depression, including having symptoms of elevated anxiety and depressed mood, depression-related insomnia, and decreased sexual desire.
The findings may explain why many people who take ED medications are more likely to experience suicidal thoughts and suicidal behavior, Lohk said.
“If you’re taking ED medications for years, that’s going to have a really big effect on your quality of life,” she said.
Lohl added that her study is not a definitive statement on the link between prolonged ED medication use and depression.
“There’s a lot of potential confounding factors that could be contributing to the elevated risk of suicide and other depression-linked problems in the long term,” she added.
“But these are just the ones we’ve looked at so far.”
In general, prolonged ED use increases the risk of developing depressive symptoms, especially if a person has high levels of anxiety, which is associated with higher risk of ED medications being prescribed, Lahr said.
However, prolonged use of ED drugs does not necessarily mean that they cause depression.
It’s possible that prolonged ED usage can cause depression and other symptoms associated with depression, such depression-associated insomnia and reduced sexual desire, which could also be caused by long-term use of prolonged ED meds, Luhr said, but the evidence so far is limited.
The risk of a person becoming depressed with prolonged use may be higher than the risk associated with longer ED med use, Luthors study found.
The National Institute of Mental Health and the National Institute on Drug Abuse also support the use and prevention of ED medication for depression.
NIDA supports the use, administration, and safety of these drugs for those who need them most.” “
While this study has shown a strong relationship between prolonged use and depressed symptoms, the data do not prove causation.
NIDA supports the use, administration, and safety of these drugs for those who need them most.”
The American College of Obstetricians and Gynecologists also supports the safety of ED treatment for depression, the group said in a statement.
“The current evidence strongly supports the effectiveness of medication to treat ED symptoms and the benefits of medication for reducing symptoms and improving quality of sleep,” the statement read.